Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Feb 23, 2019, 3:01 PM EST for 22 counties in Virginia; 11 counties in Maryland; Jefferson County, West Virginia. It took effect at Feb 24, 2019, 1:00 PM EST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2019, 3:01 PM EST (20:01 UTC)
- In effect from
- Feb 24, 2019, 1:00 PM EST
- Expired
- Feb 25, 2019, 11:06 AM EST
- In force
- 22 hr
- Issued by
- NWS Baltimore/Washington
All 34 counties
Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Arlington County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 23, 2:58 PM EST, 3 minutes earlier.
Area forecast discussion, Feb 23, 2:58 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EST Sat Feb 23 2019
.SYNOPSIS...
Strong low pressure will move northeastward across
the western Great Lakes this weekend, bringing a warm front
northward into the area by early Sunday. A cold front
approaching from the Ohio Valley will quickly follow Sunday
afternoon. High pressure will then build from the Great Lakes
into New England through much of next week. Meanwhile, an area
of low pressure may approach from the Ohio Valley during the
middle of the week, and again by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is will move from the central CONUS into the Great
Lakes tonight. A stationary boundary to its east will be lifted
north as a warm front through tonight, but with surface high
pressure over New England and the parent surface low passing so
far west, our area will remain on the cool side of the boundary.
An upper-level disturbance will pass through late this afternoon
and another upper-level disturbance will move into the area
overnight.
Overrunning warm/moist advection has allowed for light rain
across most areas. Steadier rain has occurred over central
Virginia where the overrunning is deeper, and also closer to the
upper-level disturbance that is passing through. The heavier
rain may taper off for a bit this evening behind the
disturbance, but areas of light rain and drizzle remain likely
as warm and moist air from the Gulf of Mexico overruns the
surface colder air in place. Temperatures are expected to hold
near or below freezing for elevations between 1500 and 4000
feet or so with cold air draining in from high pressure to the
north. A glaze of ice freezing rain expected through this
afternoon. A Winter Weather Advisory remains in effect until 6
pm, but that advisory may need to be expanded into tonight,
especially across the ridges of western Maryland.
The next disturbance is expected to pass through overnight. A
steadier rain will develop after midnight, and with copious
amounts of moisture in place locally heavy rain is possible. In
fact, a rumble of thunder cannot be ruled out due to elevated
instability. In general around an inch of rain is expected in
the Washington and Baltimore Metropolitan areas with slightly
higher amounts possible in southern Maryland and the Virginia
Piedmont. A little less rain (three quarters of an inch) is
expected over eastern West Virginia and western Maryland.
Confidence is not quite high enough for a watch at this time,
given the breaks in steadier periods of rainfall along with
little or no snow pack. However, localized flooding is possible
because soils are already saturated due to the recent snow melt.
Further south across west- central Virginia, amounts of up to
an inch and a half are possible. A little higher confidence in
flooding threat here (where there is a Flood Watch through
tonight).
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Low pressure will move into southern Canada and the warm front
will gradually lift through our area during the morning. Rain
and drizzle to start will taper off from west to east during the
morning hours. A strong cold front associated with the low will
pass through the area Sunday afternoon into Sunday evening from
west to east.
Strong winds are expected behind the cold front for much of the
area. A strong pressure gradient combined with a deep mixing
layer and winds around 50-55 knots at the top of the mixing
layer suggests that winds can be quite strong. A High Wind
Warning is in effect for the Blue Ridge and Catoctin Mountains
as well as the Allegheny and Potomac Highlands. Wind gusts
around 60 mph are expected across these areas. Do think that not
quite all of the wind at the top of the mixing layer will make
it into the Valleys, since peak heating will be ending around
the time of the maximum pressure gradient. However, it will
still turn out windy with gusts around 45-55 mph across most of
Maryland, northern Virginia, portions of central Virginia and
the valleys in eastern West Virginia. Wind Advisories are in
effect for these areas.
A strong gradient and cold advection means that Sunday night and
Monday will turn out blustery and cold. Winds may a little for
most areas Sunday night due to the loss of daytime heating.
Therefore, allowed the wind advisories to expire. However, the
High Wind Warnings continue for the ridges. Another pressure
surge is expected early Monday morning through midday, and more
gusts around advisory criteria (50 mph) are possible across much
of the area. A Wind Advisory may be needed.
High pressure will build overhead Monday night, causing winds to
diminish but it will remain seasonably cold.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Canadian high pressure over the Upper Midwest on Tuesday will
continue tracking eastward toward our region through midweek, and
with zonal flow aloft, dry weather and below normal temperatures
are forecast. A weak area of low pressure and a subtle
shortwave will track to our north Wednesday night into Thursday,
promoting the potential for upslope rain/snow showers. High
pressure is then expected to build to our north through weeks
end. The GFS indicates a potential quick moving shortwave
crossing the area Friday morning delivering a period of
rain/snow, however the ECMWF depicts a much stronger high over
the Mid Atlantic, suppressing any precipitation well to our
south. Will carry low end chance POPs for now given the model
discrepancy at day 6/7.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Conditions will continue deteriorate this afternoon to MVFR
levels (IFR at KCHO). IFR levels are expected to develop
everywhere this evening and subIFR conditions are possible
overnight. Low clouds and fog/rain/drizzle will be around to
start Sunday, but cigs/vsbys and drier air will gradually return
later Sunday morning into Sunday afternoon.
Strong winds are expected behind a cold front Sunday afternoon
for KCHO and KMRB, and late Sunday afternoon or early evening
for the rest of the terminals. Gusts around 40 to 45 knots are
possible. Isolated gusts around 50 knots cannot be completely
ruled out. Winds will diminish some later Sunday night for most
of the terminals, but another uptick in wind gusts around 40-45
knots are possible Monday morning. Winds will gradually diminish
later Monday afternoon into Monday night as high pressure builds
closer.
Predominate VFR conditions expected Tuesday through Wednesday as
Canadian high pressure builds toward the region. Dry conditions
and light winds will prevail as a result.
&&
.MARINE...
Winds should remain below SCA criteria tonight. A warm front
will gradually pass through the waters Sunday morning through
midday. A stronger gradient and increasing mixing layer will
cause winds to increase during this time. A Small Craft Advisory
is in effect for the waters. A cold front will pass through late
Sunday afternoon, and stronger winds are expected. Gusts around
40 to 45 knots are likely, and a Gale Warning is in effect for
the waters late Sunday afternoon through Sunday evening. The
Gale Warning may need to be extended for overnight Sunday and
Monday as another pressure surge passes through the waters.
Confidence was too low at this time to do so, thinking there may
be a break in the stronger winds for a period late Sunday night.
Winds will gradually diminish late Monday and Monday night as
high pressure builds overhead.
Mainly sub SCA conditions are expected Tuesday through Wednesday as
Canadian high pressure builds toward the region, delivering gentle
to moderate northerly breezes.
&&
.HYDROLOGY...
Highest confidence in higher rainfall totals over an inch and
subsequently the threat for areal flooding is over west-central
Virginia tonight, which is where the current Flood Watch lies.
Further north, rainfall amounts may come in a little shy of an inch,
but saturated ground and/or snowmelt lends to a non-zero flood
threat just about everywhere. East of the Blue Ridge to the I-95
corridor should average near an inch, with slightly higher amounts
possible over southern Maryland. Outside of the Areal Flood Watch,
mainstem river flooding may be the biggest threat given these
waterways will be catching all the excess runoff.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 3 PM to 10 PM EST Sunday for DCZ001.
MD...High Wind Warning from 10 AM Sunday to 10 AM EST Monday for
MDZ501.
Winter Weather Advisory until 6 PM EST this evening for MDZ501.
High Wind Warning from 1 PM Sunday to 10 AM EST Monday for
MDZ003-004-502.
Wind Advisory from 3 PM to 10 PM EST Sunday for MDZ005-006-011-
013-014-016>018-503>508.
VA...High Wind Warning from 10 AM Sunday to 10 AM EST Monday for
VAZ503-504-507-508.
Flood Watch through late tonight for VAZ025-036-037-503-504-
508.
Winter Weather Advisory until 6 PM EST this evening for VAZ503-
504-507-508.
Wind Advisory from 1 PM to 10 PM EST Sunday for VAZ025>031-
036>040-501-505.
Wind Advisory from 3 PM to 10 PM EST Sunday for VAZ052>054-506.
WV...High Wind Warning from 10 AM Sunday to 10 AM EST Monday for
WVZ501>503-505-506.
Winter Weather Advisory until 6 PM EST this evening for WVZ501-
503-505-506.
High Wind Warning from 1 PM Sunday to 10 AM EST Monday for
WVZ050>052-055-504.
Wind Advisory from 1 PM to 10 PM EST Sunday for WVZ053.
MARINE...Small Craft Advisory from 9 AM to 3 PM EST Sunday for
ANZ532>534-537-540>543.
Gale Warning from 3 PM Sunday to midnight EST Sunday night for
ANZ530>543.
Small Craft Advisory from noon to 3 PM EST Sunday for ANZ530-
531-535-536-538-539.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BJL/BKF
MARINE...BJL/BKF
HYDROLOGY...DHOF/BJLHazardous weather outlook, Feb 23, 10:12 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1012 AM EST Sat Feb 23 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241500- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1012 AM EST Sat Feb 23 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Rain is expected tonight. The rain may be heavy at times. Excess runoff from already saturated soils may cause flooding of small streams and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding of small streams and urban areas may persist into Sunday. Potomac River flooding is possible in the Washington DC area Monday into Tuesday. Wind damage from wind gusts around 50 MPH is possible Sunday afternoon into Sunday night, possibly lingering into Monday. Gale force winds are likely over the waters Sunday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241500- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1012 AM EST Sat Feb 23 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect until noon for the ridges of the Potomac and Allegheny Highlands as well as the Blue Ridge Mountains until 6 PM this evening. Ice from freezing rain is expected, especially on elevated surfaces. A Flood Watch is in effect from noon through tonight for Highland, Augusta, Albemarle and Nelson Counties. A soaking rain combined with recent snow melt may lead to isolated instances of flooding of low lying urban areas as well as small streams and creeks outside the watch area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Mainstem river flooding is possible Sunday into Tuesday. A High Wind Watch is in effect for the ridges of the Allegheny and Potomac Highlands as well as the Blue Ridge Mountains Sunday through Monday morning. Wind gusts around 60 mph are possible, which may lead to damage. Elsewhere, isolated wind damage from wind gusts around 50 MPH is possible Sunday afternoon into Sunday night, possibly lingering into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 23, 11:41 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FREEZING RAIN 3 ESE MIDLAND 39.58N 78.90W
02/23/2019 E0.05 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1903159
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:01 PM EST | High Wind Warning | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 16 more | 44 hr |
| Feb 23, 3:39 PM EST | Gale Warning | LWX | 50 hr | |
| Feb 23, 3:39 PM EST | Small Craft Advisory | LWX | 23 hr | |
| Feb 23, 3:20 AM EST | River Flood Watch | LWX | Berkeley, Jefferson | 30 hr |
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in Maryland, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.